Texas, 2016

Hail and Damaging Winds in Texas, July 8, 2016

July 8, 2016 · NWS MAF · 6 events in 3 counties and zones

An upper ridge was over the southern part of the country, and an upper level disturbance moved over southeast New Mexico and West Texas. This disturbance combined with low and mid-level moisture as well as a surface trough to produce thunderstorms across West Texas.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$106,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

An upper ridge was over the southern part of the country, and an upper level disturbance moved over southeast New Mexico and West Texas. This disturbance combined with low and mid-level moisture as well as a surface trough to produce thunderstorms across West Texas. The atmosphere was very unstable and the air was dry below the cloud layer so these storms produced large hail and damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Jul 8, 1:44 PM CST, 46 minutes earlier.

Area forecast discussion, Jul 8, 1:44 PM CST, 46 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
244 PM CDT FRI JUL 8 2016

.DISCUSSION...As of 2:15 PM CDT Friday...Radar is showing the
first signs of convection over the Davis and Guadalupe Mtns.

Satl imagery and model data show a ridge aligned over the
southern states...from Southern CA to Florida. A shortwave is
rotating across northern New Mexico riding along the ridge. This
shortwave will interact with decent mid and low level moisture
(with a weak mid level moisture feed from East Pacific Hurricane
Blas) and an uncapped environment for increasing chances of
thunderstorms this aftn thru most of tonight. The latest run of
the RAP13 is hinting at a possible MCS dropping SSW over the CWA
starting this evening. Regardless...all the high res models do
show scattered thunderstorms well into the overnight hours. With
fcst soundings indc inverted V profiles there will be strong
gusty winds with any thunderstorms. With a slightly better
moisture profile there could be locally heavy rain...which in this
part of the country...could lead to localized flooding concerns.

Ridging amplifies a bit on Sat which might result in a little
less convection...especially in the Plains. Even with the ridge
amplification temps are fcst to remain just below the century
mark in the central and eastern Permian Basin...especially if
there is any rain tonight due to added moisture.

Ridging will become centered over the Desert SW into West Texas
from Sunday thru most of next week. With this pattern most...if
not all...of the convection will remain over the higher terrain
with weak upslope flow and intense heating. We can also say hello
once again to widespread 100+ degree temps in the Plains...105+ in
the Pecos and Rio Grande River Valleys...and 90s in the mtns.

Strobin

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     76  98  76  99 /  40  20  10  10
Carlsbad                       73 103  72 104 /  20  20  10  10
Dryden                         79  98  77 101 /  20  20  10   0
Fort Stockton                  75  99  74 101 /  40  30  10  10
Guadalupe Pass                 70  95  71  96 /  20  20  10  10
Hobbs                          71  98  71  99 /  20  20  10  10
Marfa                          66  92  63  95 /  40  40  20  10
Midland Intl Airport           76  98  76 100 /  40  20  10   0
Odessa                         75  98  76 100 /  40  20  10   0
Wink                           76 103  76 104 /  20  20  10   0

&&

.MAF Watches/Warnings/Advisories...
NM...None.
TX...None.
&&

84/33
Hazardous weather outlook, Jul 8, 12:52 PM CST, 1 hour 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
152 PM CDT FRI JUL 8 2016

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-091900-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
152 PM CDT FRI JUL 8 2016 /1252 PM MDT FRI JUL 8 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WESTERN TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON AND
EVENING ACROSS THE AREA WITH LIGHTNING AND STRONG GUSTY WINDS THE
MAIN THREATS. LOCALLY HEAVY RAINFALL WILL ALSO BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED AGAIN SATURDAY
WITH LIGHTNING AND STRONG GUSTY WINDS THE MAIN THREATS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

The radar

The Midland/Odessa radar (KMAF), 228 km away, was scanning. The volume nearest the first event began at 20:28 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 2 hail, 1 heavy rain. Local standard time, as filed.

Heavy Rain, Brewster

When
July 8, 2:30 PM CST to 3:10 PM CST
Where
Brewster County, 7 mi WNW of Alpine
Reported by
COOP Observer
Coordinates
30.409, -103.778

Heavy rain fell for 40 minutes near Alpine and resulted in about 0.70 inches of accumulation.

Thunderstorm Wind, Martin

When
July 8, 6:01 PM CST
Where
Martin County, 2 mi WNW of Tarzan
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
32.311, -102.002

A thunderstorm moved across Martin County and produced a 58 mph wind gust near Tarzan.

Hail, Midland

When
July 8, 6:50 PM CST to 6:55 PM CST
Where
Midland County, 1 mi S of Midland
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
31.985, -102.080

Hail, Midland

When
July 8, 6:55 PM CST to 7:00 PM CST
Where
Midland County, 1 mi E of Midland
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
32.000, -102.063

Thunderstorm Wind, Midland

When
July 8, 7:00 PM CST to 7:01 PM CST
Where
Midland County, 1.72 mi WSW of Midland
Measured
78 kt (90 mph) estimated gust
Property damage
$100,000
Reported by
Public
Coordinates
31.988, -102.106

A thunderstorm moved across Midland County and produced a microburst in the City of Midland. The American Red Cross Permian Basin performed a preliminary damage assessment. In addition to damage to a number of businesses along Wall Street; the American Red Cross found 28 homes that had damage from the microburst. The wind speed is an estimate and the cost of damage is a very rough estimate.

Thunderstorm Wind, Midland

When
July 8, 7:02 PM CST to 7:03 PM CST
Where
Midland County, 0.85 mi WSW of Midland
Measured
65 kt (75 mph) estimated gust
Property damage
$6,000
Reported by
Social Media
Coordinates
31.995, -102.093

A thunderstorm moved across Midland County and produced wind damage in the City of Midland. There were power lines and poles down on Wall Street in Midland. The wind speed is an estimate and the cost of damage is a very rough estimate.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2016Every state in 2016This day in weather historyWarnings in Texas, July 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 649168, 649150, 649151, 649153, 649155, 649164.